Is the Pill Causing Your Hair to Fall Out?

Holy Hormones Journal: Holy Hormones Honey! Why do women not think that they can have an adverse reaction to the pill – just like any other drug.  Hair falling out is a sure sign of crazy hormones text  in wood typehormone imbalance…. namely, estrogen dominance. Are light and infrequent periods, no cramps, or weight gain – no pregnancy – worth losing one’s hair? The pill is the longest uncontrolled experiment in medical history. No one knows how the pill is going to affect the offspring of generations of women who have used it. All of those synthetic estrogens and chemicals are being passed through the umbilical cord into the fetus. Women are experiencing hormone imbalance related depression, and anxiety, and hair loss at an earlier and earlier age.

All of this is exacerbated with a family history of hair loss.  I would love to know what type of birth control the writer’s mother and grandmother took.

In addition, synthetic hormones – just like all drugs – deplete vital nutrients. My concern is that these young women who now are experiencing a generational history of hormone imbalance and nutrient deficiency will not be able to tolerate synthetic hormones. Period.

And then this woman’s doctor recommends Depo Provera – (read the 348 comments from women who have experienced withdrawal from this drug.)

Here’s the deal – women’s hormone are not like a game of ping pong. You cannot logically prescribe an estrogen pill and then flip flop to a progestin vaccine. The endocrine system will become confused. First higher levels of estrogen in the pill – then progesterone is suppressed with the Depo. That does not even make sense. And with suppressed progesterone this woman will be lucky if she has her head of hair by the age of 30.

Birth Control Made My Hair Fall Out, and I’m Not the Only One

The Daily Beast
by Molly Oswaks
October 14, 2014

 

The Daily Beast

The Daily Beast

Loestrin is the best birth control I’ve ever taken, but with my family history of hair loss, I never should have been on it in the first place.
I have to stop taking my birth control. I have to stop taking it, like, yesterday. I know it immediately and I hate that it’s true.I’ve been on Loestrin (and more recently, Watson’s generic Microgestin) since around the time I turned 21—over four years now. It’s the only birth-control pill I’ve ever taken and it’s never given me much trouble. In fact, I quite like it. My period is light and infrequent, no cramps, no weight gain, no pregnancy, no problem.Except maybe I’ve been shedding a bit more hair than I used to. A loose strand across my forearm in the morning, later one at my desk. The drain clogs in the shower every few days, and the clump of tangled brown hair is springy between my fingers. Alone, this is not much cause for concern. On average, humans lose between 50-150 scalp hairs each day. For me, it’s nothing so noticeable. I’m certainly not going bald, and I can’t seem to remember my ponytail ever being much thicker than it is now. The forums and message boards all cite “waking up to loose strands on your pillow” as a real indicator of significant hair loss. And so far, I’ve found none there. It has been gradual, anyway. Hard to pinpoint when the shed started. I’d never dyed my hair before this year, and I’d like to think it was the shock of bleach and toner on a virgin scalp.The thing is, I have a family history of premature androgenetic alopecia, or diffuse hair loss, which means that I have a genetic propensity toward the same fate myself. And what I’ve recently discovered is that, of the many birth-control pills on the market, my pill, Loestrin, is among the most androgenic available. Androgen, in its more potent form DHT (dihydrotestosterone), is the hormone responsible for the reductive thinning, or miniaturization, of scalp hair follicles. Pumping my bloodstream with a birth-control pill containing high levels of this hormone, then, would be very foolish to continue, considering my genetic predisposition.So, just a week into a new pack of Microgestin, I stop taking them altogether. I schedule an appointment with my OB-GYN, tell her why I’ve ceased taking the pill mid-month, ask her to please find me a different pill, anything else, whatever contains low or no androgen. Apparently, my doctor was unaware of this unfavorable side effect (though she was quick to inform me that the birth control shot Depo-Provera is widely known to cause hair loss). She’ll have to do a little research into this, she explains. She’ll call me back with options in a few days.

Yet, all over the Internet, there are forums and message boards filled with sob stories from young women who’ve lost sometimes more than 50 percent of their hair after taking Loestrin in particular. For women, whose hair, across all cultures, associated with sexuality and feminine beauty, a thinning scalp can be highly traumatic. Many describe feelings of low self-worth, shame, and depression. “[It] takes up about 98 percent of my thoughts every day! I am crazy self-conscious,” writes a woman named Sarah at the website WomensHairLossProject.com. Others lament a once-heavy ponytail reduced to the diameter of a Sharpie marker; they fear a windy day will blow askew a carefully brushed bob (shorter hair looks fuller, less weight on the ends) and reveal a too-visible scalp.

 

Read full article…

PG

Author: Leslie Carol Botha

Author, publisher, radio talk show host and internationally recognized expert on women's hormone cycles. Social/political activist on Gardasil the HPV vaccine for adolescent girls. Co-author of "Understanding Your Mood, Mind and Hormone Cycle." Honorary advisory board member for the Foundation for the Study of Cycles and member of the Society for Menstrual Cycle Research.